Journal of Mathematical Sciences

, Volume 87, Issue 6, pp 4118–4123

On the number of rim hook tableaux

  • S. V. Fomin
  • N. Lulov


A hooklength formula for the number of rim hook tableaux is used to obtain an inequality relating the number of rim hook tableaux of a given shape to the number of standard Young tableaux of the same shape. This provides an upper bound for a certain family of characters of the symmetric group. The analogues for shifted shapes and rooted trees are also given. Bibliography: 13 titles.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. Diaconis and M. Shahshahani, “Generating a random permutation with random transpositions,”Z. Wahrscheinlichkeitstheorie verw. Gebiete,57, 159–179 (1981).CrossRefMathSciNetGoogle Scholar
  2. 2.
    S. Fomin and D. Stanton, “Rim hook lattices,” Report No. 23 (1991/92), Institut Mittag-Leffler (1992).Google Scholar
  3. 3.
    J. S. Frame, G. de B. Robinson, and R. M. Thrall, “The hook graphs of the symmetric group,”Canad. J. Math.,6, 316–324 (1954).MathSciNetGoogle Scholar
  4. 4.
    G. James and A. Kerber, “The representation theory of the symmetric group,” in:Encyclopedia of Mathematics and Its Applications, Vol. 16, G.-C. Rota (ed.), Addison-Wesley, Reading, MA (1981).Google Scholar
  5. 5.
    N. Lulov,Random Walks on the Symmetric Group generated by Conjugacy Classes, Ph. D. Thesis, Harverd University (1996).Google Scholar
  6. 6.
    I. G. Macdonald,Symmetric Functions and Hall Polynomials, Oxford University Press (1979).Google Scholar
  7. 7.
    A. O. Morris and A. K. Yasseen, “Some combinatorial results involving shifted Young diagrams,”Math. Proc. Camb. Phil. Soc.,99, 23–31 (1986).Google Scholar
  8. 8.
    G. de B. Robinson,Representation Theory of the Symmetric Group, University of Toronto Press (1961).Google Scholar
  9. 9.
    B. E. Sagan, “The ubiquitous Young tableaux,” in:Invariant Theory and Young Tableaux, D. Stanton (ed.), Springer-Verlag (1990), pp. 262–298.Google Scholar
  10. 10.
    B. E. Sagan,The Symmetric Group: Representations, Combinatorial Algorithms and Symmetric Functions, Wadsworth and Brooks/Cole (1991).Google Scholar
  11. 11.
    R. P. Stanley, “The stable behaviour of some characters ofSL(n,ℂ),”Lin. Multilin. Algebra,16 3–27 (1984).MATHMathSciNetGoogle Scholar
  12. 12.
    J. Stembridge, “Canonical bases and self-evacuating tableaux,” Preprint.Google Scholar
  13. 13.
    D. W. Stanton and D. E. White, “A Schensted algorithm for rim hook tableaux,”J. Combin. Theory. Ser. A,40 211–247 (1985).MathSciNetGoogle Scholar

Copyright information

© Plenum Publishing Corporation 1997

Authors and Affiliations

  • S. V. Fomin
  • N. Lulov

There are no affiliations available

Personalised recommendations